Alert archive / New York / Flash Flood Warnings in 2005
Flash Flood Warning 46, NWS Albany, NY
NWS Albany, NY issued this flash flood warning at Jul 18, 2005, 7:50 PM EDT for Ulster County, New York. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 18, 2005, 7:50 PM EDT (23:50 UTC)
- Expired
- Jul 18, 2005, 10:30 PM EDT
- In force
- 3 hr
- Issued by
- NWS Albany, NY
- Area
- Counties, with a storm outline in the text
County Ulster County, NY
The radar
The Albany radar (KENX), 71 km from the middle of the area, began a volume at 23:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 11.8 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 901 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 565 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 75 m²/s²
- 0-3 km storm-relative helicity
- 109 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS51 KALY 182352
FFWALY
NYC111-190230-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ALBANY NY
750 PM EDT MON JUL 18 2005
THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
ULSTER COUNTY IN EAST CENTRAL NEW YORK
* UNTIL 1030 PM EDT
* AT 745 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS OVER WEST CENTRAL ULSTER COUNTY. THESE STORMS WERE
MOVING EAST NORTHEAST...AND WILL PASS OVER AN AREA OF ULSTER COUNTY
THAT DOPPLER RADAR ESTIMATED HAD RECEIVED TWO TO FOUR INCHES OF
RAIN EARLIER THIS EVENING.
* THE LOCATION OF THE HEAVY RAIN THAT HAD FALLEN EARLIER INCLUDES
ALL AREAS WITHIN A FEW MILES OF THE ASHOKAN RESERVOIR. SOME
VILLAGES IN THE WARNED AREA INCLUDE BUT ARE NOT LIMITED TO MORGAN
HILL...STONY HOLLOW...OLIVEBRIDGE...WEST HURLEY...PACAMA...ASHOKAN
AND SWEAT MEADOWS.
ADDITIONAL RAINFALL AMOUNTS OF ONE TO THREE INCHES ARE POSSIBLE IN
THE WARNED AREA.
BY 900 PM...THE NEW AREA OF HEAVY RAIN COULD ALSO EXPAND INTO THE
TOWN OF SAUGERTIES...WHICH EARLIER HAD ALSO RECEIVED TWO TO FOUR
INCHES OF RAIN.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLASH FLOODING. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT
STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
LAT...LON 4186 7427 4192 7396 4205 7395 4201 7425
4199 7431
$$
GJMWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this flash flood warning went out at Jul 18, 4:01 PM EDT, 3 hours 49 minutes earlier.
Area forecast discussion, Jul 18, 4:01 PM EDT, 3 hours 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBANY NY 401 PM EDT MON JUL 18 2005 .SHORT TERM (TONIGHT THROUGH THURSDAY)...WARM AND HUMID AIR MASS CONTINUES ACROSS THE NORTHEAST. SURFACE OBSERVATIONS SHOWING MANY LOCATION IN THE MIDDLE 70S FOR DEW POINTS ACROSS THE CWA. FURTHER SOUTH...DEWPOINTS AROUND 77. LATEST RADAR PICTURE SHOWING CELLS POPPING UP ACROSS THE FORECAST AREA. VIL OF DAY AROUND 66 FOR TODAY. WITH THIS TYPE OF AIRMASS WE ARE IN...FLASH FLOODING WILL BE FAVORED...ESPECIALLY WITH ANY TRAINING ECHOS THAT DO DEVELOP. KENX RADAR AND ADJACENT RADARS HAVE SHOWN ISOLATED AMOUNTS OVER 2 INCHES ACROSS THE CATSKILL AREA AND EASTERN ALBANY COUNTY. PRECIP WATER ON MODEL SOUNDINGS ARE VERY HIGH WITH VALUES OVER 2 INCHES TODAY. A LOW PRESSURE SYSTEM OVER CENTRAL CANADA WITH A TRAILERING COLD FRONT WILL CONTINUE TO MOVE EASTWARD AND START TO APPROACH THE REGION OVERNIGHT. WILL CONTINUE WITH HIGH CHANCE OF SHOWERS AND THUNDERSTORMS FOR TONIGHT...AND THEN TAPER OFF TO SLIGHT CHANCE OF SHOWERS OVERNIGHT. TUESDAY...BIG FEATURE OF THE DAY WILL BE A COLD FRONT THAT WILL PUT AN END TO THE HUMIDITY...BUT NOT THE HEAT. PRECIP WATER AMOUNTS VERY HIGH AGAIN FOR TUESDAY WITH AMOUNTS NEAR 2 INCHES. THE COLD FRONT OVER THE GREAT LAKES REGION...WILL MOVE EASTWARD INTO THE CWA ON TUESDAY. LATEST MODEL TRENDS TAKE THE FRONT THROUGH THE CWA DURING THE AFTERNOON AND OUT OF THE CWA BY 0000Z. OVERALL TUESDAY LOOKS TO BE OUR BEST DAY OF CONVECTION WITH THE LIFT FROM THE FRONT. THERE WILL BE A GOOD AMOUNT OF CONVECTIVE AVAILABLE POTENTIAL ENERGY DURING THE AFTERNOON WITH HIGH DEWPOINTS. WEDNESDAY AND THURSDAY...THE FRONT WILL BE THROUGH THE AREA AND HIGH PRESSURE WILL BUILD INTO THE REGION. THE HUMIDITY WILL BE OUT OF THE REGION...HOWEVER THE HEAT WILL REMAIN WITH 850 TEMPERATURES CLOSE TO +16 ON WEDNESDAY AND THURSDAY. && .LONG TERM (FRIDAY THROUGH MONDAY)...ANOTHER WEAK FRONT WILL MOVE THROUGH THE REGION ON FRIDAY. THIS FRONT SHOULD BE THROUGH THE REGION EARLY FRIDAY. TIMING OF THE FRONT NOT FAVORABLE FOR MAJOR CONVECTION PROBLEMS. BY SATURDAY AND SUNDAY...HIGH PRESSURE WILL BUILD INTO THE REGION. TEMPERATURES WILL RETURN TO THEIR NORMAL LEVELS FOR THE WEEKEND. BY MONDAY...THERE WAS A DIFFERENCE BETWEEN THE 06Z AND 12Z RUN OF THE GFS. THE 06Z RUN TRIES TO GENERATE A LOW PRESSURE SYSTEM AT 500MB. && .AVIATION...MAINLY VFR CONDITIONS AT KGFL/KALB/KPOU THIS AFTERNOON AND EVENING WITH OCCASIONAL REDUCTIONS TO MVFR/IFR CIGS/VSBYS DUE TO SHWRS/TSTMS. ALSO SOME VSBY REDUCTIONS TO MVFR DUE TO HAZE. DURING THE NIGHT MVFR AND POSSIBLE IFR CIGS WILL BECOME MORE WIDESPREAD AS A STRATUS DECK FORMS ONCE AGAIN ACROSS THE REGION AND LINGERS INTO LATE MORNING ON TUESDAY. DURING THIS PERIOD VSBY REDUCTIONS TO MVFR AND POSSIBLY IFR WILL OCCUR DUE TO HZ/BR AND POSSIBLE SHWRS. && .HYDROLOGY...MAIN STEM RIVERS CONTINUE TO BE WELL BELOW FLOOD STAGE. SCT SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH TONIGHT...AND BECOME MORE NUMEROUS TUESDAY UNTIL PASSAGE OF A COLD FRONT DURING THE AFTERNOON AND EVENING. RAINFALL IS LIKELY TO BE QUITE HEAVY IN SOME THUNDERSTORMS AND COULD TRIGGER FLOODING ON PAVED AREAS...AND IN OTHER POORLY DRAINED LOCATIONS...AND SMALL CREEKS AND STREAMS WOULD BE VULNERABLE IF TRAINING OCCURS. HOWEVER....NO FLOODING IS EXPECTED ON THE MAJOR RIVERS FOR MUCH...IF NOT ALL OF THE COMING WEEK AS HEAVY RAINFALL IS NOT EXPECTED TO COVER A LARGE ENOUGH AREA TO PUSH THE RIVERS ABOVE FLOOD STAGE. WEDNESDAY AND THURSDAY LOOK TO BE DRY AT THIS POINT. && .ALY WATCHES/WARNINGS/ADVISORIES... CT...NONE. MA...NONE. NY...NONE. VT...NONE. &&
Hazardous weather outlook, Jul 18, 3:56 AM EDT, 15 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 356 AM EDT MON JUL 18 2005 CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066- 082>084-VTZ013>015-191100- BENNINGTON VT-EASTERN ALBANY NY-EASTERN COLUMBIA NY- EASTERN DUTCHESS NY-EASTERN GREENE NY-EASTERN RENSSELAER NY- EASTERN SCHENECTADY NY-EASTERN ULSTER NY-EASTERN WINDHAM VT- HAMILTON NY-MONTGOMERY NY-NORTHERN BERKSHIRE MA-NORTHERN FULTON NY- NORTHERN HERKIMER NY-NORTHERN LITCHFIELD CT-NORTHERN SARATOGA NY- NORTHERN WARREN NY-NORTHERN WASHINGTON NY-SCHOHARIE NY- SOUTHEAST WARREN NY-SOUTHERN BERKSHIRE MA-SOUTHERN FULTON NY- SOUTHERN HERKIMER NY-SOUTHERN LITCHFIELD CT-SOUTHERN SARATOGA NY- SOUTHERN WASHINGTON NY-WESTERN ALBANY NY-WESTERN COLUMBIA NY- WESTERN DUTCHESS NY-WESTERN GREENE NY-WESTERN RENSSELAER NY- WESTERN SCHENECTADY NY-WESTERN ULSTER NY-WESTERN WINDHAM VT- 356 AM EDT MON JUL 18 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND ADJACENT WESTERN NEW ENGLAND. .DAY ONE... SCATTERED NON SEVERE THUNDERSTORMS WILL OCCUR TODAY. THUNDERSTORMS WILL MOVE FROM SOUTHWEST TO NORTHEAST AT 15 TO 20 MILES AN HOUR. THUNDERSTORMS MAY CONTAIN TORRENTIAL DOWNPOURS...AND LOCALIZED FLOODING OF POORLY DRAINED AREAS SUCH AS PARKING LOTS OR ROADWAYS MAY OCCUR. .DAYS TWO THROUGH SEVEN... THUNDERSTORMS ARE LIKELY TUESDAY...ESPECIALLY DURING THE AFTERNOON AS A PREFRONTAL TROUGH MOVES ACROSS EASTERN NEW YORK AND ADJACENT WESTERN NEW ENGLAND DURING THE MID AND LATE AFTERNOON HOURS. A FEW OF THESE THUNDERSTORMS MAY BE STRONG...BUT THUNDERSTORMS ARE LIKELY TO REMAIN BELOW SEVERE LIMITS. THUNDERSTORMS WILL MOVE FROM WEST TO EAST AT 20 TO 25 MILES AN HOUR. SCATTERED THUNDERSTORMS ARE POSSIBLE THURSDAY NIGHT THROUGH FRIDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Local storm report, Jul 18, 5:19 PM EDT, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
519 PM EDT MON JUL 18 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM FLASH FLOOD CATSKILL 42.21N 73.87W
07/18/2005 GREENE NY LAW ENFORCEMENT
I87 CLOSED AT MILE MARKER 107 NORTH AND SOUTHBOUND.
0435 PM FLASH FLOOD CATSKILL 42.21N 73.87W
07/18/2005 GREENE NY LAW ENFORCEMENT
OLD KINGS RD. SOUTH OF RTE 23A TO ULSTER LINE, PAVEMENT
WASHED OUT, POLES AND WIRES DOWN AND UNKNOWN NUMBER OF
EVACUATIONS OF HOMES.
0435 PM FLASH FLOOD CATSKILL 42.21N 73.87W
07/18/2005 GREENE NY LAW ENFORCEMENT
EMBOUGHT AND RT 9W, AREAS OF SECONDARY ROADS WASHED OUT.
&&
KOLECILocal storm report, Jul 18, 5:26 PM EDT, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
526 PM EDT MON JUL 18 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM FLASH FLOOD SAUGERTIES 42.07N 73.95W
07/18/2005 ULSTER NY LAW ENFORCEMENT
ROAD CLOSURES DUE TO FLOODING.
0435 PM FLASH FLOOD SAUGERTIES 42.07N 73.95W
07/18/2005 ULSTER NY LAW ENFORCEMENT
I87 CLOSED BETWEEN MILE MARKER 106 AND 107 DUE TO
FLOODING NORTH AND SOUTHBOUND.
&&
KOLECILocal storm report, Jul 18, 6:45 PM EDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ALBANY NY
645 PM EDT MON JUL 18 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM TSTM WND DMG NEW MILFORD 41.59N 73.41W
07/18/2005 LITCHFIELD CT TRAINED SPOTTER
TREES DOWN
0415 PM TSTM WND DMG SHANDAKEN 42.12N 74.40W
07/18/2005 ULSTER NY LAW ENFORCEMENT
TREES DOWN
0435 PM FLASH FLOOD CATSKILL 42.21N 73.87W
07/18/2005 GREENE NY LAW ENFORCEMENT
OLD KINGS RD. SOUTH OF RTE 23A TO ULSTER LINE, PAVEMENT
WASHED OUT, POLES AND WIRES DOWN.
&&
KOLECIThe office that day
Everything else NWS Albany, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 4:04 PM EDT | Flash Flood Warning | ALY | Greene, Ulster | 3 hr |
| Jul 18, 4:56 PM EDT | Flash Flood Warning | ALY | Albany | 3 hr |
Nearby
Flash Flood Warnings in New York, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.